Opiate overdose prevention drug hits Red Deer streets

  • Wed Jul 8th, 2015 3:42pm
  • News

A new medication, which reverses the effects of an Opioid overdose, hit the streets of Red Deer Tuesday morning with one purpose and one purpose only – to save lives.

According to Alberta Health’s web site the government-funded project is in response to a jump in the number of Fentanyl-related deaths in Alberta from six in 2011 to 120 in 2014.

Thanks to a one year grant of $300,000 from Alberta Health to the Alberta Community Council on HIV, seven agencies across the province including the Central Alberta AIDS Network Society (CAANS) received take home Naloxone (also known as Narcan™) kits.

The medication is known as an ‘opioid antagonist’ and is used to counter the effects of opioid overdoses from drugs such as morphine, heroine, or Fentanyl and acts by counteracting the depression of the brain’s central nervous system and respiratory system allowing an overdose victim to continue breathing. It is injected in the muscle, vein, or under the skin.

Jennifer Vanderschaeghe, executive director for CAANS, explained the kits would be distributed to opiate users through a partnership with CAANS and the Primary Care Network’s Street Clinic where users must be prescribed the medication.

“The tragedies happening on the Blood Reserve and the frequency of people overdosing and dying from opiates is really what moved the urgency of this forward by Alberta Health,” said Vanderschaeghe, referring to the southern Alberta reserve where 16 people have died from Fentanyl overdoses in the last nine months.

It has become the first reserve in Alberta to dispense Naloxone to members.

Kits will be provided free-of-charge with each kit containing two doses of Naloxone, three single-use syringes, one pair of latex gloves, two alcohol swabs, one one-way rescue breathing barrier mask and one step-by-step instruction pamphlet with recipients of the kits also receiving a 10-minute training session when receiving the kit.

“One of the reasons opiates are so dangerous and cause death is because the drug itself works on the respiratory system slowing down people’s breathing to the point they stop breathing,” she said. “Of course when people stop breathing their heart stops and then they are dead.

“They will look like they are sleeping but whether they are really unconscious and overdosing can be seen in the individual’s response to pain – if you bump your knuckle along their top lip and they don’t respond, that’s an overdose – if you give them a kick on the bottom of the foot and they don’t respond back that’s an overdose.”

Alberta Heath states Naloxone does not get people high, it cannot be abused, and has no risk of dependency with Vanderschaeghe reinforcing the only function of the medication is saving lives.

jswan@reddeerexpress.com